Fever After Chemotherapy: Symptoms, Precautions and Treatment

Fever After Chemotherapy: Symptoms, Precautions and Treatment

Overview:

Chemotherapy is a treatment for cancer that can damage healthy white blood cells. This weakens the immune system, which in turn increases susceptibility to infections. Patients who develop a fever after chemotherapy should immediately contact a medical professional. A person suffering from cancer may develop a fever as a consequence of an infection, an  inflammation, a reaction to a medication, or tumor growth. Chemotherapy involves using specific drugs in order to kill cancer cells and prevent them from splitting and growing. These drugs, however, can also harm healthy cells and cause side effects. With the help of this article, we will look at the link between chemotherapy and fever. Additionally, it discusses the treatment options and when to contact a doctor.

Can Chemotherapy Cause Fever?

The national public health agency of the U.S. – Centers for Disease Control and Prevention (CDC) defines a fever as a temperature of 100.4ºF (38ºC) or higher. A fever in chemo patients is often a sign of an infection. Cancer, chemotherapy, and fever can limit the immune system to the extent that it becomes difficult to recover from common illnesses.

Chemotherapy kills fast-growing cells, which includes cancerous ones. Also, many healthy cells are fast-growing, however, and the drugs can also harm these. The treatment commonly damages blood-forming cells in the bone marrow that produce white blood cells. Consequently, chemotherapy can bring down a person’s white blood cell(WBC) count. This weakens the entire immune system and can increase susceptibility to a variety of infections. The name for this issue is neutropenia.

Any patient who has developed a fever after chemotherapy should contact a medical professional immediately.

When Will The Chemotherapy Fever Occur? (Symptoms)

Symptoms Of Chemotherapy During Fever

Chemotherapy can increase the likelihood of getting an infection. If an infection is present, a fever after chemotherapy may develop at any time.

ACS which is the American Cancer Society says that if someone begins to feel unusually cold or cold after recent chemotherapy, they need to:

  • Keep a record of the temperature readings.
  • Take note of their temperature by mouth every 2–3 hours.
  • Get plenty of rest.
  • Drink lots of liquids.
  • Utilize a cold compress on their forehead in case they feel warm.

What To Do If There Is a Fever?

A person who has undergone chemotherapy may develop neutropenia, which is a significant reduction in a type of white blood cells (WBCs) that combats infections. This ultimately leads means any infection could become very serious. An infection in turn can lead to sepsis, which is the body’s highest response to the infection. As it can be life-threatening, this is a medical emergency.

Chemotherapy Fever Treatment:

A person who has undergone chemotherapy may develop neutropenia, which is a significant reduction in a type of white blood cells (WBCs( that combats infections. This ultimately leads to means any infection could become very serious. An infection in turn can lead to sepsis, which is the body’s highest response to the infection. As it can be life-threatening, this is a medical emergency.

Treating an infection

Treatment for infection right after chemotherapy will begin right away to prevent the infection from getting worse. A healthcare professional begins by administering antibiotics before testing for the type of pathogen that is causing the infection. Once the medical team identifies the type of infection or fever after chemotherapy, they develop a more tailored treatment plan.

Treating neutropenia

Neutropenia is one of the biggest risk factors associated with infections for people with cancer. In case of neutropenia is particularly serious, then this means that the person’s WBC count is indeed very low. In such a case, the doctor may recommend one or more of these approaches -:

  • Antibiotics – A person may also be taking these to prevent infections.
  • Myeloid growth factors – These proteins stimulate the bone marrow, which helps it produce more white blood cells. We have other names for this treatment are – “growth factors” or “colony-stimulating factors,” sometimes called “CSFs.”
  • Stopping chemotherapy – The doctor may delay cancer treatment in order to give the body some more time to create more & more white blood cells and to also allow the immune system to recover.

Chemotherapy Fever Precautions:

Chemotherapy Fever Precautions

The CDC recommends that a person immune to fever after chemotherapy:

  • Asks when their white blood cell count (WBC) is likely to be at its lowest in order to understand when there’s the greatest risk of infections
  • Must keep a working thermometer nearby
  • Has the doctor’s contact number with them at all times and must know which number to call whenever the doctor’s office is not open

In case a person needs emergency care, then they must inform the staff that they have cancer and are undergoing chemotherapy.

How Can Caregivers Help?

The ACS recommends taking the following steps after a chemotherapy session –

  • Watch for shaking & chills and also take the person’s temperature whenever the shaking stops.
  • Call a healthcare professional if a chemo fever is present.
  • Offer fluids and snacks.
  • Monitoring the person’s temperature in their mouth or armpit.
  • Help manage the medication schedule.

Additionally, a caregiver should encourage any potential visitors who have a fever after chemotherapy, cough, diarrhea, or any other flu-type symptoms to only visit only when they are well again.

Other Chemotherapy Fever Side Effects:

Treatments like chemotherapy can damage a number of healthy cells, including –

  • Blood-forming cells in bone marrow
  • Cells in the digestive tract
  • Hair follicles
  • Cells in the reproductive system
  • Cells in the mouth

Additionally, some chemotherapy drugs can damage cells in the –

  • Heart
  • Bladder
  • Kidneys
  • Nervous system
  • Lungs

This damage can even lead to side effects, including –

  • Fatigue
  • Hair loss
  • Bruising and bleeding
  • Infections
  • Anemia
  • Nausea and vomiting
  • Changes in appetite
  • Constipation and diarrhea
  • Tongue, mouth, and throat sores, and trouble swallowing
  • Dry skin and skin color changes
  • Nerve issues, such as tingling, numbness, and pain
  • Fertility problems
  • Urine and bladder changes
  • Problems focusing
  • Fluctuation in weight
  • Mood changes and changes in libido

Side effects may go away quickly; however, some might take several months or even years to completely resolve. Hence, these side effects are called “late” effects of fever after chemotherapy.

Way Forward:

As we all know chemotherapy is a common treatment for cancer. It majorly targets and damages fast-growing cells. There are some of these cells which are healthy yet damaging, and these can cause side effects. Chemotherapy commonly damages blood-forming cells that produce WBCs i.e. white blood cells. These are an integral part of our immune system.

In case chemotherapy weakens the immune system to a large extent, a person will have an increased risk of developing an infection, leading to a chemo fever.

People who have recently been treated with chemotherapy are often less able to recover from such infections, which can become serious in no time. Anyone in such a state who has a fever after chemotherapy should contact a healthcare professional right away. Make sure to let them know about cancer and chemotherapy.

Frequently Asked Questions (FAQ’s)

1. Why do I have a fever after chemo?

Answer: There are various possible causes for experiencing a fever after chemotherapy treatment. That’s why it’s important to call your doctor as soon as you develop a fever. The possible causes could be an infection or a response to chemo. 

2. How do I break a fever after chemo?

Answer: Talk with your doctor before treating a chemo fever. In case the fever is being caused by an infection, you must treat it right away in order to avoid the infection from spreading and then leading to sepsis. You can ask your doctor if it is fine to take an OTC medication like Tylenol – acetaminophen to relieve your symptoms. 

3. Can chemo cause flu-like symptoms?

Answer: Yes! Chemotherapy is often known to cause flu-like symptoms, which include fever. This is because a fever could also be caused by a dangerous infection, therefore it is very important to talk with your doctor before assuming it is simply chemo fever. 

4. What happens if I get sick during chemo?

Answer: If you get sick while the chemotherapy treatment, talk with your medical team right away. This is because chemotherapy affects your entire body’s ability to fight infection, and it’s imperative for you to let your doctor know about any new symptoms for example a fever. Your medical team will then be able to advise the next steps.

Dr. Vikas Goswami, M.B.B.S. from MAMC, M.D. in Internal Medicine, ECMO, and D.N.B. in Medical Oncology, is a Senior Consultant and experienced Oncologist with 17 years of experience in the field of medicine. He is an excellent speaker and presented his knowledge of Oncology at national & international conferences and workshops. Book an Appointment View Details

Start typing and press Enter to search

Shopping Cart

No products in the cart.

Call for Appointment